Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Dodge City, KS

July 22, 2018Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 22, 2018, 11:30 PM CDT for Seward County, Stevens County, Kansas. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 11:30 PM CDT (04:30 UTC)
Expired
Jul 23, 2018, 12:45 AM CDT
In force
75 min
Issued by
NWS Dodge City, KS

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS83 KDDC 230430
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1130 PM CDT SUN JUL 22 2018
 
KSZ084>086-230545-
Seward KS-Stevens KS-Morton KS-
1130 PM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...EASTERN MORTON...
SOUTHWESTERN GRANT...SOUTHEASTERN STANTON AND STEVENS COUNTIES UNTIL
1245 AM CDT...

At 1129 PM CDT, Doppler radar was tracking strong thunderstorms 
along a line extending from 3 miles south of Richfield to 8 miles 
southeast of Wilburton. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Liberal, Hugoton, Kismet, Moscow, Cave, Hayne, Woods and Feterita. 

LAT...LON 3699 10159 3739 10159 3737 10064 3700 10064
TIME...MOT...LOC 0429Z 261DEG 30KT 3721 10177 3696 10170 

$$

RBURG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 22, 11:10 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 22, 11:10 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1110 PM CDT Sun Jul 22 2018

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 310 PM CDT Sun Jul 22 2018

There is a high theta-e axis near 850 mb along the KS-CO line this
afternoon, with light easterly upslope surface winds. Although a
favorable setup for thunderstorms exists thermodynamically, the
upper 596 DM 500 mb ridge is positioned right over the front range,
implying very poor steering flow despite the very steep mid level
lapse rates. Of the convective allowing models, the HRRR/NMM/ARW and
nested NAM do not start developing convection  until around 21 UTC
or later across the front range. With mid evening, propagation
toward the favorable airmass, convective segments and leading
outflow winds should reach our far western counties as early as 10
pm, lingering into the early overnight hours.

For Late tonight and Monday, a cold front will push south through
the area by 4 am while a shortwave riding through the edge from CO
into western KS. The NAM is showing pockets of heavy rainfall over
sections of west central and southwest Kansas through noon Monday,
with ongoing precipitation into the afternoon. Cloudiness and
precipitation should have a negative effect of temperature trends as
well for Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 310 PM CDT Sun Jul 22 2018

It is likely to be dry Tuesday and Tuesday night again, but by mid
week the models are trending toward another wet period with
occasional cool fronts and shortwaves riding through the
northwest flow as the upper high continues retrograde toward the
desert southwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1110 PM CDT Sun Jul 22 2018

Two thunderstorm complexes, one over NW Kansas and the other over
SE Colorado as of 04z, will both drift toward SW KS over the next
several hours through 12z. Convection will weaken as it progresses
to the SE toward the terminals, so the western airports (GCK/LBL)
have the best odds of seeing a thunderstorm prior to 09-10z. TEMPO
groups were included. Residual rain showers should survive to near
DDC by 09-12z as the latest HRRR iterations suggest. Scattered
showers and isolated thunder may persist much of the daylight
hours Monday, especially along and west of a GCK/LBL line.
Instability is progged to be quite weak on Monday, so opted to
carry VCSH (as opposed to VCTS/CB). Broken to overcast mid layer
cloud decks will prevail. Outside of any convection, light NE
winds will prevail, averaging 10 kts or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  86  67  89 /  30  30  10  10
GCK  70  84  65  87 /  40  40  30  30
EHA  69  86  65  88 /  60  30  30  20
LBL  73  87  67  89 /  60  30  20  20
HYS  69  87  66  88 /  20  20  10  10
P28  71  89  70  92 /  10  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Turner
Hazardous weather outlook, Jul 22, 1:37 AM CDT, 21 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
137 AM CDT Sun Jul 22 2018

KSZ030-031-043>046-061>066-074>081-084>090-231200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
137 AM CDT Sun Jul 22 2018 /1237 AM MDT Sun Jul 22 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Late night showers and thunderstorms will be possible late Sunday
night and into Monday morning. It is unlikely these storms will be
severe by then.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will be possible during this period. It is
too early to determine if storms will be severe or not.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 22, 10:27 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1027 PM CDT SUN JUL 22 2018

KSZ074-084-230430-
Stanton KS-Morton KS-
1027 PM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STANTON COUNTIES UNTIL
1130 PM CDT...

At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Stonington, or 19 miles southwest of The Saunders
Elevator, moving east at 35 mph.

Wind gusts of 55 mph will be possible with and ahead of this storm.

Locations impacted include...
Elkhart, Johnson City, Rolla, Manter, Richfield, Wilburton and The
Saunders Elevator.

LAT...LON 3764 10204 3765 10160 3699 10159 3699 10204
TIME...MOT...LOC 0326Z 273DEG 32KT 3726 10227

RBURG
Special weather statement, Jul 22, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1130 PM CDT SUN JUL 22 2018

KSZ084>086-230545-
Seward KS-Stevens KS-Morton KS-
1130 PM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...EASTERN MORTON...
SOUTHWESTERN GRANT...SOUTHEASTERN STANTON AND STEVENS COUNTIES UNTIL
1245 AM CDT...

At 1129 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from 3 miles south of Richfield to 8 miles
southeast of Wilburton. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Liberal, Hugoton, Kismet, Moscow, Cave, Hayne, Woods and Feterita.

LAT...LON 3699 10159 3739 10159 3737 10064 3700 10064
TIME...MOT...LOC 0429Z 261DEG 30KT 3721 10177 3696 10170

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:27 PM CDTSpecial Weather StatementDDCMorton, Stanton63 min
Jul 22, 10:42 PM CDTSevere Thunderstorm WarningDDCMorton63 min
Jul 22, 11:45 PM CDTSevere Thunderstorm WarningDDCMorton45 min
Jul 23, 12:27 AM CDTSevere Thunderstorm WarningDDCMorton, Stevens63 min
Jul 23, 12:51 AM CDTSpecial Weather StatementDDCMeade, Seward54 min
Jul 23, 4:03 PM CDTSevere Thunderstorm WarningDDCHamilton57 min
Jul 23, 4:58 PM CDTSpecial Weather StatementDDCHamilton47 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.